Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 177, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 12, 2004, 5:17 PM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 12, 2004, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Lafourche Parish, LA, Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1911 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 122217
SVRNEW
LAC057-109-122300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF THIBODAUX
TERREBONNE PARISH IN SOUTHEAST LOUISIANA
* UNTIL 600 PM CDT
* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THIBODAUX...MOVING
SOUTHWEST AT 15 MPH.
THIS IS A DANGEROUS STORM WITH LARGE HAIL AND TORRENTIAL
RAINFALL...STAY INDOORS AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2962 9108 2977 9094 2992 9077 2987 9062
2975 9071 2963 9082 2951 9094
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 12, 3:55 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 355 PM CDT MON JUL 12 2004 .DISCUSSION... HEAT AND STRONG AFTERNOON AND EVENING THUNDERSTORMS ARE THE MAIN FORECAST CONCERNS. COVERAGE/RAIN CHANCES OF SHOWERS AND THUNDERSTORMS HAS BEEN HIGHER THAN EXPECTED SEVERAL DAYS THE LAST WEEK. THE RAIN HAS BROKEN THE OTHERWISE TYPICALLY OPPRESSIVE HEAT OF SUMMER. WATER VAPOR LOOPS SHOW A WELL DEFINED UPPER LEVEL VORT MAX MOVING SOUTH INTO SOUTHEAST MS. THIS UPPER LEVEL FEATURE COMBINED WITH 1.75 TO 2 INCH PRECIPITABLE WATER/PW/ HAS ALLOWED FOR SCATTERED CONVECTION OVER MUCH OF THE CENTRAL AND SOUTHERN ZONES DESPITE THE LACK OF THE TYPICAL SEA BREEZES. THE 500 MB PATTERN WILL FEATURE AN UPPER HIGH OVER THE ROCKIES WITH A RIDGE AXIS EXTENDING SOUTHEAST INTO THE CENTRAL GULF COAST REGION OR THE NORTHWEST GULF THROUGH SATURDAY. THE GFS/ETA INDICATES ANOTHER VORT MAX WILL MOVE SOUTH AROUND THE PERIPHERY OF THE RIDGE ACROSS NORTHERN MS/NORTHERN LA ON TUESDAY. PW/S ARE ONCE AGAIN EXPECTED TO BE ABOVE NORMAL...BUT THE SEA BREEZE SHOULD BE NON-EXISTENT AGAIN WITH WEST TO NORTHWEST SURFACE WINDS. THESE FACTORS SHOULD OFFSET EACH OTHER TO BRING NEAR NORMAL POPS...40 PERCENT. WEDNESDAY IS A TRICKY FORECAST. THE ETA INDICATES THE REMAINS OF AN INVERTED 500 MB TROUGH SITTING OFF THE COAST WHILE THE UPPER RIDGE REBUILDS JUST NORTH OF THE FORECAST AREA. PW/S ARE FORECAST TO REMAIN ABOVE NORMAL. A FRONTAL BOUNDARY MAY STALL OUT JUST NORTH OF THE FORECAST AREA. WILL CONTINUE WITH HIGH END SCATTERED POPS NEAR THE COAST...BUT LOWER SOUTHWEST MS TO SLIGHT CHANCE DUE TO DRIER AIR BUILDING IN. TEMPERATURES MAY REACH NEAR THE HIGHEST OF THE SEASON OVER THE INLAND ZONES...SO THIS MAY NEED TO BE ADDRESSED IN A LATER STATEMENT. FOR NOW...HEAT INDICES ARE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK. THE UPPER RIDGE SHOULD WEAKEN FRIDAY THROUGH SUNDAY WITH CONTINUED DISTURBANCES MOVING THROUGH THE NORTHWEST FLOW AND POSSIBLY BRUSHING OUR AREA. WILL MAINTAIN DAILY CHANCES OF SHOWERS AND STORMS THROUGH THE PERIOD WITH TEMPERATURES RETURNING CLOSER TO NORMAL. && PRELIMINARY POINT NUMBERS... MCB 73 93 73 95 / 10 40 20 20 BTR 74 93 74 94 / 10 40 20 30 MSY 76 92 77 92 / 10 40 30 50 GPT 75 93 75 92 / 20 40 30 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, Jul 12, 4:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CDT MON JUL 12 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA- ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA- UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- WILKINSON- 430 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDICES OF 99 TO 104 ARE EXPECTED OUTSIDE OF RAIN AREAS THE REMAINDER OF THIS AFTERNOON. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE WIND GUSTS TO 60 MPH ALONG WITH HAIL UP TO NICKEL SIZE...DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON HEAT INDICES FROM 100 TO 105 DEGREES ARE EXPECTED ON TUESDAY AND HEAT INDICES 105 TO 110 DEGREES ARE POSSIBLE EACH WEDNESDAY AND THURSDAY. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ON TUESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 4:15 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 415 PM CDT MON JUL 12 2004 LAZ061-063-122145- UPPER JEFFERSON-UPPER PLAQUEMINES- 415 PM CDT MON JUL 12 2004 ...STRONG THUNDERSTORMS OVER MARRERO... AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE MARRERO AREA. THESE STORMS ARE NEARLY STATIONARY IN MOVEMENT ALTHOUGH A SLIGHT DRIFT TOWARD THE SOUTH IS POSSIBLE THROUGH 445 PM. THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS TO 40 MPH...WHICH MAY DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON THIS CLUSTER OF THUNDERSTORMS.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:49 PM CDT | Special Marine Warning | LIX | 116 min | |
| Jul 12, 2:16 PM CDT | Special Marine Warning | LIX | 59 min | |
| Jul 12, 3:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jul 12, 4:40 PM CDT | Severe Thunderstorm Warning | LIX | Saint James, Saint John the Baptist | 35 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.